Format

Send to

Choose Destination
J Eur Acad Dermatol Venereol. 2008 Feb;22(2):150-61. doi: 10.1111/j.1468-3083.2007.02354.x.

Delayed immune-mediated adverse effects related to hyaluronic acid and acrylic hydrogel dermal fillers: clinical findings, long-term follow-up and review of the literature.

Author information

1
Ageing Research and Autoimmune Diseases Unit, Department of Internal Medicine I, Hospital Universitari Vall d'Hebron, Barcelona, Spain. jalijotas@vhebron.net

Abstract

INTRODUCTION:

Implantation of dermal filler for cosmetic purposes is becoming increasingly common worldwide. It is thought that hyaluronic acid (HA) alone or combined with acrylic hydrogels (HA-AH) does not have severe nor persistent side-effects. However, recent evidence may show that major, local and/or systemic, immediate or delayed adverse effects may appear in relation with its use.

OBJECTIVE:

To evaluate the clinical complaints, laboratory data, treatment and follow-up of patients with delayed adverse effects related to HA and HA-AH implant fillers.

DESIGN:

Prospective, case-series study of patients filled with HA and HA-AH compounds.

SETTING:

The study has been done in a tertiary, teaching university hospital.

PATIENTS:

We report on a series of 25 patients, 15 of them in prospective manner, with severe, delayed side-effects related to HA-AH. Inclusion criteria have been drawn up. Patients with immediate side-effects were excluded. Patients were submitted to a clinical follow-up, battery of blood tests and thorax X-ray films. Besides, a review of the literature was made. We undertook a computed-assisted (MEDLINE), National Library of Medicine, Bethesda, MD, USA, search of the literature from 1996 up to December 2005.

MAIN OUTCOME:

Clinical evaluation of granulomas, skin manifestations and other local and systemic immune-mediated disorders possibly related to HA and HA-AH fillers or their cumulative interaction with previously administered fillers.

RESULTS:

Of 25 cases, 16 were filled with HA alone and 9 with a HA-AH compounds. Of 15 cases analysed and with long-term follow-up, 10 were filled with HA alone, and the remaining five were filled with a HA-AH. Time latency average up to beginning of symptoms was 13.7 months. Three of these 15 cases had been filled before with silicone and another one with Artecoll. Tender nodules were seen in 14 patients. Systemic manifestations appeared in three cases. Laboratory abnormalities were noted in all studied cases. After 16-month average follow-up, seven patients seem to be cured, and six have recurrent bouts. Two cases were lost during follow-up.

CONCLUSION:

Although in some cases, these clinical complications might have been associated with previous fillers or with other unknown foreign bodies, we feel that, although infrequently, delayed and recurrent chronic inflammatory and granulomatous reactions may complicate HA and HA-AH implant fillers.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center